Gadolinium link

December 1, 2006

National report - A pilot study has identified gadolinium within the soft tissues of patients with nephrogenic systemic fibrosis (NSF), formerly known as nephrogenic fibrosing dermopathy.

This finding lends strong support to the suspected association between NSF and exposure to gadolinium-containing contrast in patients with severe renal failure, the authors say.

"That, in itself, is alarming," he says. "I believe it supports the Food and Drug Administration (FDA) recommendations regarding sparing use of such contrast agents in patients with renal insufficiency."

First skin finding

Although epidemiologic links between gadolinium and NSF have existed in nephrology literature since January 2006, Dr. High says no other investigators had yet located gadolinium within the skin itself.

To accomplish this, Dr. High worked in collaboration with experts in Materials Science at the Colorado School of Mines, where he received his master's degree in chemical engineering more than a decade ago.

"Certainly others will soon come forth to confirm our results," Dr. High notes, "yet an exact mechanism must still be elucidated.

"There are various forms of gadolinium-containing contrast," he says. "At this time it is unclear exactly which ones may be of most concern. A European case series noted an association to gadodiamide," but there is insufficient information to completely exclude other forms of gadolinium-containing contrast until more information is obtained, Dr. High tells Dermatology Times.

He explains, "An association is not necessarily proof of causation. Is it the gadolinium itself that's responsible for the fibrosis? Or is gadolinium just the metal left behind, and it's actually the chelate (carrier molecule), or even some interaction between the contrast and something else in the body that's actually causing the problem? These issues are (currently) unresolved."

Nevertheless, he says, "Seeing metal in tissues takes us beyond an observed association and supports the need for vigorous research."

In fact, Dr. High believes these findings may very well prompt a stronger warning from the FDA in the coming weeks to months.

"The FDA is in the process of finalizing a new public health advisory concerning gadolinium-containing contrast agents," an FDA spokeswoman said at press time.

Corroboration

"Overall, the study adds corroborating evidence to the prospect that gadolinium may play a role in causing NSF," says Shawn E. Cowper, M.D., assistant professor of dermatology and pathology, Yale University School of Medicine, New Haven, Conn., and the senior author of the study.

He says, "The idea has been in the literature since early 2006 that gadolinium might be triggering this disorder (Dial Transplant. 2006; 21:1104-1108). And certainly there's very compelling evidence to suggest that there is such an association."